My son began this for a trip to Indonesia and shouldn't have been prescribed it due to prior anxiety issues that he didn't think were severe enough to mention. He is having bad symptoms on it... will have to come home as it's that bad and may be home in time to not take the next dose and change drugs for the post trip time, but until then is there anything one can take to ease the anxiety/paranoia while experiencing it? Getting medical help abroad is not as easy as here. If he did have to stay on and was able to get another anti-malarial drug, how does one switch over and when would he notice the adverse symptoms easing? Thanks.
I am not a doctor, but I remember taking a loading dose of mefloquine before I even left this country. If I remember correctly this medication stays in your body for at least a week, I think I had to take it every week on the same day. So my guess is that it has been building up in your son's body for at least a week or two, so it will probably take that long to wear off. If he has not been an area that has a high rate of Malaria he may not have to switch to another medication, they may suggest that you just watch him for fever etc. As far as controlling the symptoms, he will probably have to go on benzo's such as Xanax, or Valium in the short term to control the anxiety. You are correct in that the health care in Africa is pretty spotty, some places as good as here, and in other places poor at best. Your decision to bring him home is probably a good one. Probably the hardest part is getting him on a plane and getting him back here. That flight is no fun under the best of circumstances. If you can see if you can get him on Xanax, Klonipin or Valium for the flight home. They work quickly and probably will allow him to sleep most of the way home. Good Luck!
- Mefloquine Information for Consumers
- Mefloquine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Mefloquine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 27 Oct 2009 • 2 answers
Posted 18 Jul 2010 • 3 answers
Posted 3 Mar 2014 • 1 answer
Posted 10 Mar 2014 • 2 answers
Posted 24 Oct 2017 • 0 answers